Nebraska, 2008

Hail in Nebraska, July 2, 2008

July 2, 2008 · NWS OAX · 7 events in 5 counties and zones

A pre-frontal surface trough followed by a cold front touched off a few severe thunderstorms across eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A pre-frontal surface trough followed by a cold front touched off a few severe thunderstorms across eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 2, 2:02 AM CST, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 2:02 AM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CDT WED JUL 2 2008

.DISCUSSION...

BAND OF SHOWERS THAT DEVELOPED WEST MONDAY AFTN SLOWLY DYING
THIS MORNING OVER THE WESTERN CWA. HOWEVER...NEW CONVECTION WAS
FIRING OVER NW IA IN AREA OF UPPER DIVG AND WEAK LLVL WAA. ANOTHER
COMPLEX IN ERN WY MOVING INTO THE NEB PANH ALONG SFC COLD FRONT
EXTENDING FROM ABOUT THE BLACK HILLS TO ERN ND.

PCPN ACTIVITY STILL ANTICIPATED THROUGH TONIGHT...BUT SEVERE
POTENTIAL OVER THE CWA IS IN QUESTION. PREFER NAM SOLUTION THIS
MORNING AS GFS OVERALL IS OUTLIER THIS CYCLE. GREAT LAKE UPPER TROF
SENDS WIDESPREAD CAA INTO THE NRN CONUS WITH THE SFC BOUNDARY
CROSSING THRU THE CWA TODAY AND WILL BE FOCUS FOR CONVECTIVE ACTIVITY
DEVELOPING. THE NAM THRUSTS THE FRONT TO THE NEB/KS BORDER LATE THIS
AFTERNOON WITH SIGNIFICANT MOISTURE POOLING IN THE SRN CWA ALONG WITH
INCREASING CAPES. DEEP LAYER SHEAR THOUGH NOT ALL THAT IMPRESSIVE
WITH ABOUT 20KT PROGGED...LEADING TO DECREASED CHANCES FOR SUPERCELL
DEVELOPMENT/SVR THREAT. STILL...CANNOT RULE OUT A FEW STORMS MAY BE
ACCOMPANIED SMALL/MOD SIZE HAIL. WET-BULB ZERO/UPDRAFT FREEZING LVL
HGTS THOUGH WILL GENERALLY ON THE HIGH SIDE WITHIN THE CWA AND
WIDESPREAD SVR POTENTIAL WITH LARGE HAIL NOT LOOKING TOO PROMISING.
AT THIS POINT...SVR THREAT LOOKS MORE LIKELY OVER KS EARLY THIS
EVENING WHERE PARAMETERS FOR SUPERCELL DEVELOPMENT LOOKS MORE
FAVORABLE. WITH THE BOUNDARY REMAINING INVOF THE SRN CWA THROUGH
THURSDAY EVENING...WILL CARRY SMALL POPS ALONG THE NEB/KS BORDER AS
WELL AS EXTREME SW IA. DRY FCST ON TAP FOR FRIDAY AND FRIDAY NIGHT AS
UPPER RIDGE BUILDS IN FROM THE WEST.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

TSTM ACTIVITY THIS MORNING SHOULD WEAKEN. COLD FRONT WILL PUSH SOUTH
ACROSS THE TAF SITES TODAY...SWITCHING WINDS FROM SOUTHERLY TO NORTH
OR NORTHEAST. OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS ARE EXPECTED
TO PREVAIL. BEST CHANCE FOR TSTMS AT KOFK IS BEFORE 21Z...BUT COULD
LINGER AT KOMA AND KLNK UNTIL AROUND 00Z. SOME ISOLATED SHOWERS MAY
LINGER INTO MID EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE/BCM
Hazardous weather outlook, Jul 2, 11:09 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1209 PM CDT WED JUL 2 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1209 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING SOUTH
OF AN TEKAMAH TO NORFOLK TO ALBION LINE. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS. A COLD FRONT
WILL BE MOVING SOUTHWARD ACROSS THE REGION TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE COLD
FRONT BY MID AFTERNOON AND CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY SOUTH OF AN OMAHA
TO COLUMBUS LINE...AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES ACROSS
THE CENTRAL PLAINS. A FEW STRONG STORMS ARE POSSIBLE. THERE IS
ALSO A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY IN THE EVENING.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Madison

When
July 2, 12:45 PM CST to 12:50 PM CST
Where
Madison County, 2 mi N of Newman Grove to 0.26 mi SE of Newman Grove
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.779, -97.780

Hail up to golfball-size was reported from 2 miles north of Newman Grove into the town itself. The hail covered the ground white and was driven by winds around 40 mph. The wind driven hail caused house and vehicle damage and also destroyed crops in the area.

Hail, Platte

When
July 2, 12:55 PM CST to 1:00 PM CST
Where
Platte County, 2 mi N of Lindsay to 0.39 mi NE of Lindsay
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.729, -97.700

Hail up to golfball-size covered the ground from along the Madison county line north of Lindsay into the Lindsay area. The hail was driven by winds estimated at around 55 mph.

Hail, Washington

When
July 2, 3:10 PM CST to 3:15 PM CST
Where
Washington County, 2 mi SE of Ft Calhoun to 2 mi SW of Ft Calhoun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -96.003

Hail up to quarter-size was reported just southwest through southeast of Ft. Calhoun.

Hail, Douglas

When
July 2, 3:15 PM CST to 3:20 PM CST
Where
Douglas County, 1.98 mi NE of (3no)north Omaha Arp to 0.98 mi NW of North Omaha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.390, -95.993

Hail up to nickel-size was reported from about 6 miles south southeast of Ft. Calhoun into the northern part of Omaha near the junction of Highway 75 and Interstate 680.

Hail, Douglas

When
July 2, 3:55 PM CST
Where
Douglas County, 0.87 mi E of South Omaha
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.228, -95.933

Hail up to penny-size was reported near Interstate 80 and 13th Street. This was from another storm that developed just to the southeast of the first one that produced large hail from the Ft. Calhoun area into north Omaha.

Hail, Richardson

When
July 2, 4:40 PM CST
Where
Richardson County, 2 mi ENE of Verdon
Measured
0.75 in hail
Reported by
Public
Coordinates
40.161, -95.665

Hail, Richardson

When
July 2, 5:40 PM CST
Where
Richardson County, 2 mi S of Salem
Measured
0.75 in hail
Reported by
Public
Coordinates
40.051, -95.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99684, 99686, 99688, 99690, 99691, 99693, 99694.